Alert archive / Alabama / Freeze Watches in 2021

Freeze Watch 3, NWS Birmingham, AL

November 12, 202139 counties in Alabama

NWS Birmingham, AL issued this freeze watch at Nov 12, 2021, 2:51 AM CST for 39 counties in Alabama. It took effect at Nov 13, 2021, 9:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 12, 2021, 2:51 AM CST (08:51 UTC)
In effect from
Nov 13, 2021, 9:00 PM CST
Expired
Nov 13, 2021, 3:21 AM CST
In force
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS74 KBMX 120851
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
251 AM CST Fri Nov 12 2021

ALZ011>015-017>050-121800-
/O.NEW.KBMX.FZ.A.0003.211114T0300Z-211114T1400Z/
/O.CON.KBMX.FG.Y.0015.000000T0000Z-211112T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
251 AM CST Fri Nov 12 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...
...FREEZE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
MORNING...

* WHAT...For the Dense Fog Advisory, visibility one quarter mile
  or less in dense fog. For the Freeze Watch, sub-freezing
  temperatures as low as 29 possible.

* WHERE...All of Central Alabama.

* WHEN...For the Dense Fog Advisory, until 8 AM CST this morning.
  For the Freeze Watch, 9 PM CST Saturday through 8 AM CST 
  Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.
  Frost and freeze conditions could kill crops, other sensitive 
  vegetation and possibly damage unprotected outdoor plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
382 
WWUS74 KBMX 121412
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
812 AM CST Fri Nov 12 2021

ALZ011>015-017>050-122100-
/O.EXP.KBMX.FG.Y.0015.000000T0000Z-211112T1400Z/
/O.CON.KBMX.FZ.A.0003.211114T0300Z-211114T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
812 AM CST Fri Nov 12 2021

...FREEZE WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY MORNING...
...DENSE FOG ADVISORY HAS EXPIRED...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...All of Central Alabama.

* WHEN...For the Freeze Watch, 9 PM CST Saturday through 8 AM CST
  Sunday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
213 
WWUS74 KBMX 121918
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
118 PM CST Fri Nov 12 2021

ALZ011>015-017>050-131200-
/O.CON.KBMX.FZ.A.0003.211114T0300Z-211114T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
118 PM CST Fri Nov 12 2021

...FREEZE WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY MORNING...

* WHAT...Temperatures 29 to 32 degrees.

* WHERE...All of Central Alabama.

* WHEN...For the Freeze Watch, 9 PM CST Saturday through 8 AM 
  CST Sunday.

* IMPACTS...Freeze conditions could kill sensitive vegetation and
  possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing of outdoor water pipes they should be wrapped, drained, 
or allowed to drip slowly. Those that have in-ground sprinkler 
systems should drain them and cover above-ground pipes to protect
them from freezing.

&&

$$
457 
WWUS74 KBMX 130921
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
321 AM CST Sat Nov 13 2021

ALZ011>015-017>050-132200-
/O.UPG.KBMX.FZ.A.0003.211114T0300Z-211114T1400Z/
/O.NEW.KBMX.FZ.W.0003.211114T0300Z-211114T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
321 AM CST Sat Nov 13 2021

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 8 AM CST
SUNDAY...

* WHAT...Temperatures 29 to 32 degrees expected.

* WHERE...All of Central Alabama.

* WHEN...From 9 PM this evening to 8 AM CST Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

08

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze watch went out at Nov 11, 10:49 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Nov 11, 10:49 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1049 PM CST Thu Nov 11 2021

.UPDATE...
Evening Update and 06Z Aviation.

&&

.SHORT TERM...
/Updated at 1039 PM CST Thu Nov 11 2021/

The latest satellite depicts the cold front approaching Montgomery
and Heflin. The front will continue east and southeast and exit
before sunrise. A band of lower clouds was developing along and
just ahead of the front, then virtually clear behind it. Most
locations in Central Alabama had rain this afternoon and had very
little breaks in the clouds before sunset. With the saturated
ground and cooling, fog should become widespread. The Fog Product
and surface observations have parts of west and northwest areas
1/2 mile visibility or less at this writing. Issued a Dense Fog
Advisory earlier this evening have have roughly the northwest two
thirds included. This may need to be expanded southeastward but
will monitor trend after midnight. The fog should mix out between
8-9 am with mostly clear conditions on Friday. Temperature trends
remain on target from the last tweak, so lows from 39 to 55
degrees overnight and highs Friday in the 60s and 70s.

75

Previous short-term discussion:
/Updated at 0555 PM CST Thu Nov 11 2021/

Pre-frontal trough was located from just east of Wedowee to near
Shorter. All of the convection is located along this boundary. A
few storms may produce some gusty winds to near 30 mph of so, but
mainly just a relatively brief shower. The cold front was located
some 60-90 miles behind the trough and both of these features will
continue east south and exit the area around midnight. Drier air
filters in behind the front and the depth of this drying and
timing overnight will be a factor. With most areas receiving rain,
we will have a moist ground and cooler conditions moving in. It
appears that ground fog will develop late tonight and some of the
fog may become dense with visibilities below 1 mile at times.
Added mention in the HWO overnight.

75

.LONG TERM...
/Updated at 0212 PM CST Thu Nov 11 2021/

Friday night through Wednesday.

Only minor changes made to the extended forecast. Lowered
temperatures Sunday morning a degree or two and it is looking more
likely we will see a widespread freeze for at least the northern
half of Alabama.

58/rose

Previous long-term discussion:
/Updated at 0156 AM CST Thu Nov 11 2021/

Friday night through Wednesday.

A shortwave will rotate around the base of a larger trough over
the eastern CONUS on Friday night, pushing a cold front through
the forecast area. With strong cold advection in place,
temperatures on Saturday afternoon will only reach the 50s
northwest of I-85. As high pressure settles in Saturday night,
temperatures should fall into the 30 to 35 degree range early
Sunday morning.

Yet another shortwave will rotate around the larger trough on
Sunday, leading to westerly low-level flow and an upward trend in
temperatures across the western and northern counties. Dry
conditions will continue for Monday and Tuesday with high pressure
in place. A warming trend should commence on Tuesday as heights
rise and mid-level flow becomes more zonal. The next weather
system is expected approach the Mississippi River on Wednesday,
bringing southerly low-level flow to the region.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

Saturated ground conditions, clearing skies, and many locations
seeing winds reduced to near calm will result in areas of fog. The
fog will reduce visibilities to 1/2 mile or less at times. These
conditions will spread from northwest to southeast overnight.
Several terminals will become impacted by 08-10z or sooner. Winds
will become light and variable early Friday with the fog mixing
out sometime around 14-15z.

Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.

75

&&

.FIRE WEATHER...

Mostly clear and less humid conditions Friday and Saturday. A re-
enforcing shot of colder air will arrive Friday evening will and
produce gusty northwest winds.

58/rose

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     42  66  37  53  30 /  10   0   0   0   0
Anniston    45  68  40  55  32 /  30   0   0   0   0
Birmingham  44  67  38  53  32 /  10   0   0   0   0
Tuscaloosa  43  67  39  54  33 /   0   0   0   0   0
Calera      46  68  41  54  33 /  10   0   0   0   0
Auburn      50  69  43  58  35 /  90   0   0   0   0
Montgomery  50  72  42  60  34 /  70   0   0   0   0
Troy        50  72  42  60  35 /  80   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Dense Fog Advisory until 8 AM CST Friday for the following
counties: Autauga...Bibb...Blount...Calhoun...Cherokee...
Chilton...Clay...Cleburne...Coosa...Dallas...Etowah...Fayette...
Greene...Hale...Jefferson...Lamar...Marengo...Marion...Perry...
Pickens...Shelby...St. Clair...Sumter...Talladega...Tuscaloosa...
Walker...Winston.

&&
Hazardous weather outlook, Nov 11, 2:49 PM CST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
249 PM CST Thu Nov 11 2021

ALZ011>015-017>050-130000-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
249 PM CST Thu Nov 11 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Fog will likely develop after midnight with visibilities less than
one mile at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Freezing temperatures are possible late Saturday night and into early
Sunday morning across the northern portions of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 9:18 PM CSTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more11 hr

Nearby

Freeze Watches in Alabama, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.